Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


How low is low?
Oct 22, 2003

Hello Dr Bob, I am wondering How low is is low for Red blood cell counts and Anemia. My CD4 count has been 75 and not climbed much in the last two months, my viral load is at 100 and not moved in my last two tests. I have been extremely fatigued for the last three weeks. My blood test show the following: RBC: 2.91 Hemoglobin:11.3 Hemotocrit: 32.5

WBC:2.5 My HIV Doc says these are normal ranges for an HIV patient. I think I need something to bring them up. This is the second month in a row that the levels have been low. What do you think? By the way my meds are: Combiver/ Kaletra (switching to sustiva due to too much stomach pain and bloating feeling. Thanks for your advice. Sincerely, Scott

Response from Dr. Frascino

Hello Scott,

Anemia means you don't have an adequate number of red blood cells or hemoglobin an essential protein that carries oxygen from our lungs to every other part of our bodies. Oxygen is essential for energy, so if your body's tissues aren't getting enough, you're going to feel wiped out. Some folks may be anemic and have very few, if any, symptoms. Others can experience a whole array, including extreme tiredness, exercise intolerance, shortness of breath, rapid heartbeat, paleness, headaches, decreased sex drive, fatigue, weakness, inability to concentrate, dizziness, and the list goes on and on. How much you feel these various symptoms depends not only on how many red blood cells you've lost, but also how quickly you lost them!

So how do you tell if you're anemic or not? A simple blood test will give you the answer. It's called a complete blood count (CBC for short), and all HIVers should have this test run every 3 to 6 months. The CBC contains several tests pertaining to your red blood cells:

1. RBC: Red blood cell count. Generally this should be 3.6 to 6.1 million per cubic millimeter of blood.

2. Hemoglobin: A protein that enables RBC's to carry and distribute oxygen throughout the body. The normal ranges are 14-18 g/dL for men and 12-16 g/dL for women.

3. Hematocrit: The percentage of blood that is occupied by RBC's. Generally speaking, red blood cells should make up 40-52% of the total blood in men (35-46% in women).

So, as you can see Scott, you are indeed anemic. There are no special ranges of "normal for an HIV patient." Anemia is anemia, whether one is cohabitating with HIV or not.

I think your physician should investigate the potential causes of your anemia and treat these underlying causes, if at all possible. The short list of potential causes includes:

1. HIV itself. The virus can cause chronic inflammation and suppress the production of new red blood cells in the bone marrow (where red blood cells are manufactured). This is called anemia of chronic disease.

2. Opportunistic Infections. Your CD4 cell count is low, which means you are at risk for opportunistic infections. (As an aside, I hope you are on some form of PCP prophylaxis. If not, you should be!) There are a wide variety of infections that can be associated with anemia MAC, TB, CMV, parvovirus B19, etc. You should be screened for these and other potential infections.

3. Nutritional deficiencies iron, vitamin B12, folic acid, etc. these can occur as a result of poor absorption or inadequate diet.

4. hormonal imbalances hypogonadism.

5. Blood loss.

6. Opportunistic malignancies, such as Non-Hodgkin's Lymphoma.

7. Medication toxicities, particularly AZT. You are on Combivir, which contains AZT. AZT can suppress bone marrow function, including production of red (and white) blood cells.

The treatment of anemia depends on the underlying cause or causes. If, for instance, you have iron-deficiency anemia, then iron supplementation would be helpful. If, on the other hand, you had HIV-related anemia of chronic disease or AZT-induced anemia, then Procrit would be an excellent option for you. Procrit is easily self-administered once per week by small injection, and stimulates the production of new red blood cells. It has minimal (if any) side effects, and no drug-drug interactions. It also works like a charm. Treatment of anemia in the setting of HIV disease (and cancer chemotherapy) has been shown to improve energy level and enhance quality of life. It is even associated with improved survival! If your HIV specialist is not willing to investigate and treat your anemia, consider getting a second opinion, because being anemic should be anything but "normal" for HIV patients!

Write back if you need additional information.

Good luck.

Dr. Bob


Previous
My life is at a dead end!!! I NEED Advice Please!
Next
new-fill and now hiv poster boy!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement